HKPR District Health Unit Issues Alert in Cobourg Tied to Dangerous Form of Fentanyl

In Local, Police Blotter

Reports of overdoses in the Cobourg area, possibly due to “teal coloured fentanyl,” are
causing local health officials to raise alarm.

The Haliburton, Kawartha, Pine Ridge District Health Unit is issuing an alert, given that there is fentanyl in question that may be contaminated with toxic substances, or inconsistent or increased potency, causing more severe overdose reactions. Police have confirmed this form of fentanyl is circulating in the community.

“We are very concerned about the presence of ‘teal coloured’ fentanyl in the area and the fact that more overdose incidents could occur if people aren’t aware and extra vigilant that potentially toxic substances are present in our community,” says Catherine MacDonald, Substances and Harm Reduction Coordinator with the HKPR District Health Unit.

The Health Unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:
• Test a small amount of drug before you use.
• Never use alone.
• Ensure that 9-1-1 can be contacted in the event of an overdose.
• Avoid mixing your drugs.
• Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.
• If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS
(6677), or use a buddy system and call a friend.

Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Many local police and emergency responders already carry naloxone. Free kits are also available to people who use opioids, as well as their family and friends, at participating pharmacies in Kawartha Lakes.

To find exact locations for free naloxone kits, visit the Ontario government website (www.ontario.ca/naloxone).
MacDonald also encourages people to intervene if they see someone who is overdosing. They should call 9-1-1 and give the person naloxone. She notes the Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also protects people on the scene of an overdose from being charged for possessing or using drugs.

Signs of an overdose include: very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

Pete Fisher
Author: Pete Fisher

Has been a photojournalist for over 30-years and have been honoured to win numerous awards for photography and writing over the years. Best selling author for the book Highway of Heroes - True Patriot Love

Join Our Newsletter!

Want to keep up to date on news and events in Northumberland? Subscribe to newsletter!

You may also read!

Video – Questions Remain After Walmart Fire as Shoppers Say No Alarm Sounded During Evacuation

(Staff and customers leaving Walmart on Saturday, October 24, 2026 after a fire inside the store) https://www.youtube.com/watch?v=Rr_FWDBMmGI Questions remain about the

Read More...

Video – Photo Gallery – Five Counties Children’s Centre Hosts Inclusive Halloween Celebration in Cobourg

https://www.youtube.com/watch?v=F8k0Cj_ts0A Smiling children, costumed volunteers and plenty of Halloween treats filled Five Counties Children’s Centre in Cobourg on Wednesday, October

Read More...

Durham Regional Police Confirms Officer Facing Numerous Charges by Northumberland OPP (Name Released)

A member of the Durham Regional Police Service (DRPS), Constable Tre Hamad, has been arrested and charged by the

Read More...

Mobile Sliding Menu